FDA May Issue New Warnings about Acetaminophen Overdose
New findings indicating that many Americans may "poison their livers" by "unwittingly taking toxic doses" of acetaminophen have prompted the FDA to consider issuing "stiffer warnings" for the popular over-the-counter painkiller, the AP/Baltimore Sun reports. According to research conducted by Dr. William Lee of the University of Texas Southwestern Medical Center in Dallas, "taking too much [acetaminophen] for too long, or mixing the myriad acetaminophen-containing headache, cold/flu and other remedies or just popping extra pills" may prove a "bigger cause of liver failure" than some prescription drugs "recently banned for liver poisoning," such as the diabetes medicine Rezulin. However, people often consider acetaminophen -- an over-the-counter drug -- "safe and they take it like M&Ms," Lee said. Lee studied more than 300 acute liver failure cases at 22 hospitals, linking 38% of the cases to acetaminophen and 18% to other medications. In a second study of 307 adults suffering "severe liver injury" at six hospitals, Lee found that 35% had ties to acetaminophen. He said that most of the cases "were accidents and should have been preventable."
The FDA, "surprised" by the findings, began investigating this month "how big a risk the painkiller poses" and whether Americans "need more explicit warnings" to use the drug safely. According to Dr. Peter Honig, FDA's postmarketing drug safety chief, acetaminophen's liver toxicity "is conspicuous in its magnitude compared to some of the other bad players we've taken off the market." He added, "We're looking at the data to decide if something has to be done, and what." Still, McNeil Consumer Healthcare, which manufactures Tylenol, called the drug "one of the safest over-the-counter products," insisting that patients suffer liver failure "only with substantial overdoses." Dr. Anthony Temple, a vice president at McNeil, said, "This is not a casual, 'Oops, I took an extra pill.'" For adults, the labels on acetaminophen bottles recommend taking no more than eight extra-strength pills in 24 hours and "seek[ing] help" for overdoses. Critics argue, however, that the labels should "mention liver failure explicitly," pointing out that many Americans "don't realize overdosing is easy and dangerous." Still, some FDA officials worry that "too-explicit warnings" could "alert potential suicides to the worst doses" (AP/Baltimore Sun, 3/27).This is part of the California Healthline Daily Edition, a summary of health policy coverage from major news organizations. Sign up for an email subscription.